The top 10 drugs that affect your eyes
Some medications, although necessary to alleviate certain medical conditions, are known to have side effects, which may include nausea, fatigue, dizziness and headaches. What is often overlooked is that the eyes are vulnerable to the side effects of a variety of drugs. Some of these may be temporary and simply annoying, while others can result in consequences for the eyes and vision ranging from mild to quite serious, and even irreversible.
Penicillin and Tetracycline can cause red, itchy and dry eyes, as well as blurred vision and increased light sensitivity. Sulfonamide effects include watery eyes that are highly sensitive to light. Antibiotic eye drops, commonly used to treat many eye conditions, can cause visual side effects such as redness, stinging, blurred vision, light sensitivity and a narrowing of the pupils. Some eye drops can also cause headaches or even systemic side effects, such as stomach cramps, diarrhea and sweating. The effects caused by eye drops are usually mild and temporary, and can usually be resolved immediately the drops are discontinued.
Any medication that affects nerve functions may also affect the eyes, resulting in blurred vision, difficulty focusing, dilated pupils and double vision. Because the body’s natural secretions are reduced, persistent dry eyes may be experienced. Artificial tears, preferably without preservatives, as well as adequate hydration of the body helps to relieve the dry eye symptoms. Increased intake of omega-3 fatty acids, e.g. in salmon and sardines, may be helpful, too.
These drugs, which are used to treat allergies, are supposed to dry out secretions, but sometimes they cause too much dryness in the eyes. Increased light sensitivity may also be experienced. In most cases these side effects are temporary, and can be eased by reducing or discontinuing the medication.
BLOOD PRESSURE MEDICATIONS
Certain blood pressure regulators can cause dilated pupils and light sensitivity. Some alpha-blockers can change the refraction of the eyes, resulting in blurred vision that usually subsides when the drug is discontinued, but can continue to worsen if the medication is continued. Alpha-blockers have been linked to an increased risk for glaucoma. In people who already have glaucoma, these drugs may trigger an acute attack due to the sudden buildup of pressure in the eye. A lower dose or a change in medication, in consultation with a doctor, can lessen the risk and discomfort.
Diuretics, which function to reduce fluid in the body, may result in dry eyes.
Beta-blocker agents which are sometimes used to treat eye disease can affect other health conditions, instead of the other way around. Beta blockers, which are commonly used to treat glaucoma, have been found to cause adverse reactions including a decreased heart rate, asthma attacks, a decrease in blood pressure, disorientation, loss of memory and loss of sex drive. If any of these symptoms is experienced, do not stop taking your medication until you have consulted with your doctor.
Taken orally, injected, inhaled, given as drops or applied directly to the affected area, corticosteroids are used to treat a number of chronic conditions like arthritis, digestive problems, certain skin conditions, and asthma. Long-term use can result in cataracts and glaucoma. Discuss the possibility of alternative treatments with your doctor.
HORMONE REPLACEMENT THERAPY
Dry eyes are the primary ocular effect of hormone replacement treatment. In more severe cases the eyes may burn or feel dry, gritty, irritated and tired. There is an increased risk of blood clots which can damage the retina.
This drug is used to treat some breast cancers, and is sometimes prescribed for women who are at high risk for breast cancer. The eyes absorb chemical compounds from tamoxifen and other cancer-fighting medications, triggering a breakdown of cells in the eyes that decreases colour perception and increases the risk for cataracts and diseases of the retina. Women who take tamoxifen can have a test called optical coherence tomography, which detects minute changes in the tissues of the eyes. With regular monitoring, it is possible to predict future eye changes before symptoms occur, and to stop or change the medication, if possible, before damage results.
Patients on the anti-malaria drug, chloroquine, long-term are advised to have their eyes examined at least every six months to check for retinal damage.
MEDICATION FOR RHEUMATOID ARTHRITIS
Rheumatoid arthritis is one of the most prevalent chronic conditions among older adults, and is often controlled by a drug called Plaquenil. Plaquenil can cause irreversible retinal damage in some people, resulting in vision loss. Corneal changes have also been associated with Plaquenil, with patients experiencing blurred vision, haloes or light sensitivity. These symptoms are reversible once the drug is discontinued. It is advisable to have a full eye examination before beginning treatment and every six months while taking Plaquenil, so that any changes in vision can be detected early.
DRUGS FOR ERECTILE DYSFUNCTION
Drugs taken for erectile dysfunction can affect photoreceptor cells in the eyes that are responsible for color vision. Men who take these drugs may notice a bluish tint in their field of vision. The tint will quickly fade as the drug wears off. Patients with macular degeneration or other eye diseases are sometimes advised not to take these medications.
WHAT TO WATCH FOR
If you are given a new prescription or take over-the-counter medication, be aware of anything that causes pain to the eyes, or distorted or blurred vision. If you do experience a problem, talk to the doctor who prescribed the medication. Don’t stop the medication without your doctor’s advice.
Always read the warning labels on medication, especially if you have a condition such as glaucoma or diabetes.
Don’t assume the side effects will just go away!
KEEP YOUR OPTOMETRIST IN THE LOOP
There are many medications with potential visual side effects. While you may need to take a particular medication for a medical condition, your optometrist should monitor your eye health while you are on it. And if you experience problems, he or she can advise you on how to manage them. Be sure to keep him or her up-to-date on any over-the-counter or prescription medication you are taking, and schedule regular eye examinations.